Alert archive / Illinois / Beach Hazards Statements in 2020

Beach Hazards Statement 12, NWS Chicago, IL

August 17, 2020Cook County, Lake County, Illinois; Lake County, Porter County, Indiana

NWS Chicago, IL issued this beach hazards statement at Aug 17, 2020, 3:41 AM CDT for Cook County, Lake County, Illinois; Lake County, Porter County, Indiana. It took effect at Aug 18, 2020, 12:00 AM CDT. It was in force for 28 hr.

The area

The counties it named.

The facts

Issued
Aug 17, 2020, 3:41 AM CDT (08:41 UTC)
In effect from
Aug 18, 2020, 12:00 AM CDT
Expired
Aug 19, 2020, 4:00 AM CDT
In force
28 hr
Issued by
NWS Chicago, IL

Counties Cook County, IL, Lake County, IL, Lake County, IN, Porter County, IN

The radar

The Chicago radar (KLOT), 54 km from the middle of the area, began a volume at 08:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 8.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2020-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2020-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1662 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
140 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

679 
WHUS43 KLOT 170841
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
341 AM CDT Mon Aug 17 2020

ILZ006-103-104-INZ001-002-171645-
/O.NEW.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
341 AM CDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE TONIGHT THROUGH
TUESDAY EVENING...

The National Weather Service in Chicago has issued a Beach
Hazards Statement...which is in effect from late tonight through
Tuesday evening. 

* LOCATION...Lake and Cook county shores in Illinois and Lake and
  Porter county shores in Indiana.

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.


&&

$$

Ratzer
8 follow-up statements
726 
WHUS43 KLOT 171545
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1045 AM CDT Mon Aug 17 2020

ILZ006-103-104-INZ001-002-172345-
/O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
1045 AM CDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT
THROUGH TUESDAY EVENING...

* LOCATION...Lake and Cook county shores in Illinois and Lake 
  and Porter county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

MDB
697 
WHUS43 KLOT 171957
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
257 PM CDT Mon Aug 17 2020

ILZ006-103-104-INZ001-002-180400-
/O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
257 PM CDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM MIDNIGHT CDT
TONIGHT THROUGH TUESDAY EVENING...

* LOCATION...Lake and Cook county shores in Illinois and Lake 
  and Porter county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

MDB
299 
WHUS43 KLOT 180211
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
911 PM CDT Mon Aug 17 2020

ILZ006-103-104-INZ001-002-181015-
/O.CON.KLOT.BH.S.0012.200818T0500Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
911 PM CDT Mon Aug 17 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH TUESDAY
EVENING...

* LOCATION...Lake and Cook county shores in Illinois and Lake 
  and Porter county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

NWS CHICAGO
135 
WHUS43 KLOT 180836
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
336 AM CDT Tue Aug 18 2020

ILZ006-103-104-INZ001-002-181645-
/O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
336 AM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATION...Lake and Cook county shores in Illinois and Lake 
  and Porter county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

Ratzer
082 
WHUS43 KLOT 181536
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1036 AM CDT Tue Aug 18 2020

ILZ006-103-104-INZ001-002-182345-
/O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/
Lake IL-Northern Cook-Central Cook-Lake IN-Porter-
1036 AM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Lake and Cook county shores in Illinois and Lake 
  and Porter county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...4 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

bleather
194 
WHUS43 KLOT 182018
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
318 PM CDT Tue Aug 18 2020

ILZ103-104-INZ001-002-190430-
/O.EXT.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/
Northern Cook-Central Cook-Lake IN-Porter-
318 PM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT NOW IN EFFECT THROUGH LATE TONIGHT...

* LOCATION...Cook County shore in Illinois and Lake and Porter 
  county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 6 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

ILZ006-190300-
/O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/
Lake IL-
318 PM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 10 PM CDT THIS
EVENING...

* LOCATION...Lake County shore in Illinois. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

MTF
986 
WHUS43 KLOT 190301
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
1001 PM CDT Tue Aug 18 2020

ILZ006-190415-
/O.EXP.KLOT.BH.S.0012.000000T0000Z-200819T0300Z/
Lake IL-
1001 PM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT HAS EXPIRED...

Waves continue to subside tonight and are now below 3 feet across
Lake County Illinois. As a result, the Beach Hazard Statement has
been allowed to expire.

$$

ILZ103-104-INZ001-002-190900-
/O.CON.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/
Northern Cook-Central Cook-Lake IN-Porter-
1001 PM CDT Tue Aug 18 2020

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 4 AM CDT
WEDNESDAY...

* LOCATION...Cook County shore in Illinois and Lake and Porter 
  county shores in Indiana. 

* HIGH WAVE ACTION AND DANGEROUS SWIMMING CONDITIONS EXPECTED.

* FORECAST WAVE HEIGHTS...3 to 5 feet.

* STRONG RIP CURRENTS AND STRUCTURAL CURRENTS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water to avoid dangerous swimming conditions
and do not venture out onto piers, jetties, breakwalls, or other
shoreline structures. Please check with your local authorities on
potential beach closures.

&&

$$

Petr
244 
WHUS43 KLOT 190836
CFWLOT

LAKESHORE HAZARD MESSAGE
National Weather Service Chicago IL
336 AM CDT Wed Aug 19 2020

ILZ103-104-INZ001-002-190945-
/O.EXP.KLOT.BH.S.0012.000000T0000Z-200819T0900Z/
Northern Cook-Central Cook-Lake IN-Porter-
336 AM CDT Wed Aug 19 2020

...BEACH HAZARDS STATEMENT WILL EXPIRE AT 4 AM CDT EARLY THIS
MORNING...

Northeast winds continue to diminish on southern Lake Michigan
early this morning, with waves subsiding to less than four feet.
Therefore the beach hazards statement will be allowed to expire as
scheduled at 4 am CDT.

$$

Ratzer

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this beach hazards statement went out at Aug 17, 2:41 AM CDT, 1 hour earlier.

Area forecast discussion, Aug 17, 2:41 AM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
241 AM CDT Mon Aug 17 2020

.SHORT TERM...
216 PM CDT

Through Monday night...

Later tonight into Monday morning a mid-level disturbance will
shift southeast towards the area, while the exit region of a
fairly stout upper level jet streak noses into the area. This
should result in a modest lower level wind response supportive of
some isentropic upglide very late tonight into Monday morning,
especially over eastern IA and into northwestern and parts of
north central IL. This may be enough to spark off some showers out
west overnight, so I have opted to add in a mention of showers for
this area through the mid morning on Monday.

The surface cold frontal trough will drop southward across the
area on Monday. While low-level moisture and mid-level lapse rates
do not appear very impressive, this front could act to spark off a
few widely scattered showers and afternoon thunderstorms,
primarily over central IL and IN. For this reason, in
collaboration with neighboring offices, we have added some low end
chances over my southern counties. Any showers and storms will
dissipate and shift out of the area prior to sunset Monday
evening.

A cooler and dryer airmass will work over the area Monday night
ahead of an area of high pressure shifting southward over the
Upper Midwest. This should allow temperatures outside the urban
centers to drop off into the 50s late Monday night.

KJB

&&

.LONG TERM...
241 AM CDT

Tuesday night through Sunday...

Dry weather is expected to persist through the mid-late week
period, with a gradual warming trend into Friday. The next chance
of organized rain potential continues to look to be over the
weekend as a cold front moves through the region.

Surface high pressure is expected to build across the area
Tuesday night into Wednesday, beneath the subsident wake of a mid-
level short wave which digs southeast of the Ohio River Valley and
the eastward drift of a long wave trough over the Northeast.
Light winds and minimal cloud cover should allow for cool min
temps in the lower 50s away from urban Chicago Wednesday morning.
While the surface ridge remains across the area Wednesday,
moderation in temps is expected as the pool of cooler 850 mb temps
with the eastern trough drifts off to the east. Afternoon highs
should range from the mid- upper 70s along the lake to the low 80s
for inland areas. Further moderation is likely to take place
Thursday into Friday, as the surface ridge drifts southeast of the
forecast area, and return southwesterly low level flow develops.
Afternoon high temperatures are expected to reach the mid-upper
80s by Friday, with less of a lake breeze influence for locations
near the shores.

Guidance continues to be in decent agreement in bringing short
wave energy through the northern periphery of the western CONUS
upper ridge Thursday night into Friday, which is progged to
eventually dig southeast across the Great Lakes region this
weekend. While primary surface low pressure passes north of the
area, an associated cold front is expected to sag across the
forecast area sometime later Saturday into Sunday. Shower and
thunderstorm chances thus increase from the north as early as
Friday night (but more substantially later Saturday), as low level
moisture increases and pools along the slowly approaching front.
Model detail differences exist with respect to timing of the front
at this distance, so not much finesse is able to be applied just
yet with just some slight chance/low chance pops Saturday and
Sunday.

Ratzer

&&

.AVIATION...
For the 06Z TAFs...

Aviation forecast concerns:

* Low potential for isolated/scattered showers early this
  morning.

* Lake breeze likely this afternoon for ORD/MDW.

Mid-level disturbance was evident in satellite imagery over the
upper Midwest early this morning. This system, and its weak
surface low pressure reflection, will continue to track southeast
into central IL through this afternoon. 00Z RAOBs from around the
region depict a generally dry column, though some isolated to
scattered showers and thunderstorms have developed across northern
IA are indicative of a pocket of better moisture on the nose of
the approaching wave. While a few of the high-res CAMs try to
develop a few of these showers into far northern IL this morning,
expectation is that precipitation threat is pretty low, with
mainly just some VFR mid-level cloud development likely. Better
potential for precipitation development appears to be mainly south
and southwest of the terminals early this afternoon, with increase
in diurnal instability.

Otherwise, light northwest winds early this morning will likely
give way to lake breeze development again this afternoon. Models
depict a late afternoon push into ORD/MDW, though confidence is
somewhat low on timing details in otherwise weak gradient and some
refinement will likely be needed. Winds should eventually turn
north- northeasterly across the area this evening in the wake of
the weak surface low and cold front with the passing mid-level
disturbance.

Ratzer

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...None.
&&

Visit us at weather.gov/chicago

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSChicago
www.twitter.com/NWSChicago
www.youtube.com/NWSChicago
Hazardous weather outlook, Aug 16, 8:55 PM CDT, 6 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
855 PM CDT Sun Aug 16 2020

ILZ003>006-008-010>013-019>021-023-032-033-039-103>108-INZ001-002-
010-011-019-180200-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-De Kalb-Kane-DuPage-
La Salle-Kendall-Grundy-Kankakee-Livingston-Iroquois-Ford-
Northern Cook-Central Cook-Southern Cook-Northern Will-
Southern Will-Eastern Will-Lake IN-Porter-Newton-Jasper-Benton-
855 PM CDT Sun Aug 16 2020 /955 PM EDT Sun Aug 16 2020/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Monday...
  Limited Thunderstorm Risk.
Friday and Saturday...
  Limited Thunderstorm Risk.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-180200-
Winthrop Harbor to Wilmette Harbor IL-
Wilmette Harbor to Northerly Island IL-
Northerly Island to Calumet Harbor IL-
Calumet Harbor IL to Gary IN-Gary to Burns Harbor IN-
Burns Harbor to Michigan City IN-
855 PM CDT Sun Aug 16 2020

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Tonight.

  No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Friday and Saturday...
  Limited Thunderstorm Risk.

Petr

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:21 AM CDTSmall Craft AdvisoryLOT43 hr
Aug 17, 3:51 PM CDTSpecial Weather StatementLOTLivingston114 min

Nearby

Beach Hazards Statements in Illinois, 2020Beach Hazards Statements in Indiana, 2020Every beach hazards statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.